Progestogen Depo-Provera May Cause Reduced Bone Mineral Density

Q: Hello, I am a 21 year old female. I have had two depo provera birth control shots. I was having some problems with the shots and stopped taking them after my second one. I had unprotected sex three days after my depo shot ran out. Now two weeks later I am having a lot of lower back cramping. This I also had in the past, before I found out that I was pregnant with my son. What are the chances of me being pregnant this time?
-By Lauren

Reply:

You see, each depo-provera (medroxyprogesterone) shot provides protection for up to 14 weeks. These shots are given at intervals of 12 weeks just to assure complete protection.

So there are good chances that you are not pregnant. However, since none of the birth control method is 100% effective, it is recommended that you go for a pregnancy test in the coming week.

Your lower back cramping could be due to some other reason. May be you are near your menses. These shots may cause irregular periods as a side effect.

Possibility of Reduction in Bone Density

If using depo-provera, a progestin, be cautious about osteoporosis. This method of contraception may lead to osteoporosis by reducing bone mineral density. This is a serious side effect.

Women taking depo provera often complain of back aches after some time. Depleted bode density (osteoporosis) could be another reason.

What Can Be Done?

Talk to your doctor about taking calcium and vitamin D supplement. Take lot of milk and green leafy vegetables for calcium. Get plenty of sunshine for vitamin D. Your physician may also examine you for other causes as well.

Take Care,

Buddy M.D.